|Year : 2002 | Volume
| Issue : 3 | Page : 158-159
Bleomycin induced flagellate pigmentation
Lalit Kumar Gupta , RK Tanwar , Ashok Kumar Khare , Suresh Kumar Jain
Department of Skin, STD & Leprology and Radiotherapy, Medical College & MBS Hospital, Kota (Rajasthan) -324 001, India
B-15, Vallabh Nagar, Kota (Rajasthan) - 324 007, India
Bleomycin frequently causes cutaneous toxicity in the form of pigmentary disturbances. We report 2 patients with testiculartumours who developed distinctive "flagellate" pigmentation on trunk and extremities during bleomycin therapy.
|How to cite this article:|
Gupta L, Tanwar R K, Khare A, Jain S. Bleomycin induced flagellate pigmentation. Indian J Dermatol Venereol Leprol 2002;68:158-9
|How to cite this URL:|
Gupta L, Tanwar R K, Khare A, Jain S. Bleomycin induced flagellate pigmentation. Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2020 Oct 24];68:158-9. Available from: https://www.ijdvl.com/text.asp?2002/68/3/158/12553
| Introduction|| |
Bleomycin is an antitumour antibiotic, first isolated by Umezawa in 1965 from the soil near a Japanese coal mine. It has been used in the treatment of lymphoproliferative syndromes, squamous cell carcinoma and testiculartumours. It has relatively little myelo-suppressive effect and its major toxicity seems to parallel its high concentration in the skin and lungs; the latter effects are dose limiting. Bleomycin is rapidly inactivated by enzyme hydrolase in every organ except skin and lungs which accounts for the frequency of cutaneous side effects.
The cutaneous toxicities of bleomycin include alopecia, stomatitis and nail changes. The features more characteristic of bleomycin toxicity include painful inflammatory nodules on fingers, warty hyperkeratotic plaques on the knees and elbows, digital gangrene, erythema multiforme, infiltrated violaceous plaques, sclerodermoid changes and variety of hyperpigmentary changes. Hyperpigmentation associated with bleomycin may be diffuse, patchy or linear. The linear type is characterised by band like or "flagellate" cutaneous hyperpigmentation in areas of trauma, occurring predominantly on the trunk and proximal extremities and has been reported to occur in upto 66% of patients.
We report 2 patients with testicular tumours who developed typical "flagellate" pigmentation on trunk and extremities while on bleomycin therapy.
| Case Report|| |
A 31-year-old man with histologically proven embryonal cell carcinoma of left testis received combination chemotherapy following orchidectomy. Chemotherapy comprised of administration of 20 mg/m2 of cisplatin and 100 mg/m2 of etoposide (VP16) intravenously (iv), on days 1 to 5 and repeated every 3 weeks for 4 such courses. Bleomycin was also administered in the dose of 30 mg intravenously every week.
After about months of starting the chemotherapy, the patient was referred to the skin OPD for the complaints of generalised pruritus and pigmentation on face, trunk and extremities for 2 weeks. Cutaneous examination of the patient revealed near total scalp alopecia, diffuse dark brown pigmentation ("flagellate" pigmentation) on the trunk and arms [Figure - 1]. The nails showed horizontal pigmented bands most marked on the thumb nails. The nail cuticle and oral cavity were normal.
At about the same time, the patient also developed mild dyspnoea and cough. The pulmonary function tests showed mild derangement in the form of restrictive lung disease. The chest skiagram however was normal. Bleomycin was withdrawn after a total of 10, weekly pulses. This was followed by gradual improvement in the chest symptoms. There was significant improvement in pruritus and pigmentation when patient was seen one month after the withdrawal of bleomycin.
A 40-year-old man with histologically proven embryonal cell carcinoma of left testis was administered combination chemotherapy after surgical removal of testis. Chemotherapy comprised of cisplatin 20 mg/m2 and etoposide (VP16, 100mg/m2 iv on days 1 to 5 and repeated at every 3 weeks interval, for 4 such pulses. He also received bleomycin, 30 mg iv every week for 12 weeks.
After about 10 weeks of chemotherapy patient reported to the skin OPD with dark brown pigmentation involving trunk and upper extremities for past 2-3 weeks. Examination of the patient showed typical "flagellate" pigmentation on the trunk, arms and thighs. The nails also showed streaks of hyperpigmentation. Nail cuticle, palmar creases and oral cavity were normal. Scalp showed almost complete alopecia. The therapy with bleomycin was continued upto 12 weeks. There was no progression of the skin lesions. In both patients, the pigmentation spontaneously resolved in about 8-10 weeks time after stopping bleomycin.
| Discussion|| |
A variety of hyperpigmentary changesdiffuse, patchy or linear can occur with bleomycin therapy. "Flagellate" pigmentation is a specific reaction in the patients treated with bleomyzn. It occurs predominantly on the trunk and proximal extremities in up to 66% of the patients.
Flagellate pigmentation induced by bleomycin generally occurs after a cumulative dose ranging between 90 and 285 mg. It can appear from 24 hours to 9 weeks of administration of bleomycin and usually resolves after discontinuation of the drug. Corticosteroids have not been reported to be beneficial. It is believed to occur only in certain susceptible patients and is independent of the dose, route of administration, or type of malignancy.
The histopathological changes of flagellate pigmentation include hyperkeratosis of the basal layer, increase in melanin pigmentation in the skin with active melanogenesis within the melanocytes and many melanosomal complexes in the surrounding keratinocytes, lymphohistiocytic dermal infiltrate, melanophages in papillary dermis, vesiculopustulation and lymphocytic vasculitis without epidermal damage.
Typical "flagellate" pigmentation was seen in both of our patients receiving bleomycin. It appeared after a cumulative dose of 180 mg and 240 mg and after 6 and 8 weeks of therapy in case 1 and case 2 respectively. It was associated with pruritus in case 1 that also had diffuse pigmentation on face, hands and feet. Both patients also had horizontal pigmentary bands on nails. In case 1, bleomycin had to be stopped because of pulmonary toxicity after a total of 10, weekly bleomycin pulses. In case 2 total 12 such pulses were completed without progression of the pigmentation.
The exact mechanism of "flagellate" pigmentation is still unclear. It has been related to the pattern of blood supply of the skin with concetration of bleomycin occurring at sites with greater blood supply. Other postulations have been a direct toxic effect on the skin by bleomycin inducing focal epidermal damage, increase in the transfer of melanosomes due to a decrease in epidermal turnover time, allowing a longer period of contact between melanocyte and keratinocyte. A post inflammatory mechanism caused by pigment incontinence from rubbing or scratching is also suggested. Attempts to reproduce this hyperpigmentation by scratching the skin while the patients are still on bleomycin treatment, however, have been unsuccessful.